Alert archive / Missouri / Tornado Warnings in 1998
Tornado Warning 74, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jul 30, 1998, 7:03 PM CDT for New Madrid County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 1998, 7:03 PM CDT (00:03 UTC)
- Expired
- Jul 30, 1998, 7:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County New Madrid County, MO
The radar
The Paducah radar (KPAH), 94 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2473 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
675 WFUS1 KPAH 310002 RRA TORPAH MOC143-310000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 703 PM CDT THU JUL 30 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... NEW MADRID COUNTY IN SOUTHEASTERN MISSOURI * UNTIL 730 PM CDT * AT 700 PM CDT...STORM SPOTTERS INDICATED A FUNNEL CLOUD 1/2 MILE WEST OF RISCO...MOVING SOUTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... CONRAN AT 720 PM CDT THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF RISING WATER. KEYSOR/SPODEN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 30, 1:15 PM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, Jul 30, 1:15 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT THU JUL 30 1998 IR IMAGERY ENHANCEMENT SHOWS TRI-PLEX MCS TRAIN WITH TWO DECAYED SYSTEMS ON FRONT AND BACK END. TOPS OF CENTER COMLEX APPEAR TO BE WARMING AND THUS INDICATING IT TOO IS STARTING TO DECAY....ALTHOUGH THERE CONTS TO BE SOME ENHANCEMENT ON THE REAR EDGE OF THE CENTER COMPLEX CLOSEST TO THE CLEARING LINE. HIGH THETA AIR AND GOOD LOW LEVEL MOISTURE OVER FA IS STILL PROVIDING THIS SYSTEM WITH ENOUGH FUEL TO PRODUCE SOME DECENT RAINS OVER PAH FA...EVEN AS TOPS WARM. FORTUNATELY...MOST OF THIS RAIN IS NOW FALLING OVER SOME OF THE DRIER GROUNDS AND THUS NOT OF IMMEDIATE CONCERN. VIS IMAGERY SHOWS BREAKS TO SW STARTING TO FILL IN WITH SCT TSRA DEVELOPMENT...AND THIS SHOULD CONT TO BE THE CASE THROUGH THE AFTERNOON AND EARLY EVENING TODAY...AS STILL HIGH INSTABILITY/GOOD LOW LEVEL MOISTURE REMAINS IN PLACE OVER FA. AS FRONT TO NORTH SAGS SOUTH TOWARD OH RIVER TONIGHT...EXPECT ANOTHER NIGHT-TIME ROUND OF MCS/TSRA TO AFFECT FA. HOWEVER...IT MAY OCCUR EARLIER IN THE NIGHT THAN THE PAST COUPLE OF NIGHTS...EVEN IF NEW MODELS ARE RUSHING FRONT SOUTHWARD TOO FAST. THUS AFTER HIGH POPS TONIGHT...ESPECIALLY EARLY...FEEL POPS WL DROP OFF LATE TONIGHT/FRI MORNING AS FRONT PUSHES ON THROUGH AND DRIER AIR...WHICH IS LAGGING SOME BEHIND ACTUAL FRONT...WEDGES INTO LOWER OH VALLEY AND HOPEFULLY PROVIDES AT LEAST TEMPORARY REPRIEVE FROM RECENT DAYS WX. MAIN CONCERN TONIGHT WL BE FLASH FLOOD WATCH...PARTICULARLY SEMO...WHICH PRELIMINARILY I WL GO AHEAD AND INCLUDE ON OUR ADM. RECOMMEND MONITOR OF NEW FFG THAT COMES OUT...EXTENT OF RAINS THROUGH THE AFTERNOON...AND THEN COORDINATE CLOSER TO ISSUANCE TIME ON FINAL DECISION. DH
In the hours before
Local storm report, Jul 30, 6:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
652 PM CDT THU JUL 30 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0651 PM POPLAR BLUFF MO 1 INCH HAIL
07/30/98 BUTLER QUARTER SIZE HAIL REPORTED
BY SPOTTER.Local storm report, Jul 30, 6:54 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CDT THU JUL 30 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0651 PM POPLAR BLUFF MO FLOODING
07/30/98 BUTLER 2.1 INCHES IN ONE HOUR AND
IT IS STILL RAINING HEAVY.
REPORTED BY COOP.The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:09 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 36 min |
Nearby
Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.